Tornadoes · United States · Pennsylvania · 2023

EF1 tornado, Preisser to Colver, Pennsylvania, August 12, 2023

From Preisser to Colver, this EF1 tornado ran 0.3 miles across Cambria County on August 12, 2023, touching down at 8:49 PM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 12, 2023
Touchdown
8:49 PM EDT (00:49 UTC)
Lifted
8:51 PM EDT (00:51 UTC)
On the ground
2 minutes
Path length
0.3 miles (0.5 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Cambria County
Touchdown point
40.552, -78.820
Lift-off point
40.550, -78.814
Record number
2308121849-01

The damage survey

14 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 107 mph.

  • Multiple trees snapped and uprooted.
  • Trees snapped and uprooted
  • Roof ripped off barn and thrown approximately 50 yards to the north.
  • Metal roof partially torn off barn.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A brief EF-1 tornado occurred northwest of the intersection of Snake Road and Reed Hall Road in Blacklick Township, Cambria County. The tornado snapped off, and uprooted hundreds of trees along a 0.32 mile path before lifting just to the west of Reed Hall Road at 8:51 PM. The estimated peak wind speed was 105 mph, and the maximum path width was approximately 100 yards. Sporadic straight line wind damage was noted to the north and south of the tornado path as well.

A brief EF-0 tornado occurred to the west of Gresh Road southeast of Colver in Cambria Township, Cambria County on the evening of August 12, 2023. The tornado uprooted trees along a 0.2 mile long path and damaged a house and outbuilding on Gresh Road. The tornado lifted at approximately 8:57 PM.

A brief EF-1 tornado occurred northwest of the intersection of Snake Road|and Reed Hall Road in Blacklick Township, Cambria County. The tornado snapped off, and uprooted hundreds of trees along a 0.32 mile path before lifting just to the west of Reed Hall Road at 8:51 PM. The estimated peak wind speed was 105 mph, and the maximum path width was approximately 100 yards. Sporadic straight line wind damage was noted to the north and south of the tornado path as well.

At approximately 8:55 PM on 8/12/2023, a brief EF-0 tornado occurred to the west of Gresh Road southeast of Colver in Cambria Township, Cambria County. The tornado uprooted trees along a 0.2 mile long path and damaged a house and outbuilding on|Gresh Road. The tornado lifted at approximately 8:57 PM.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Aug 12, 6:49 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 12, 6:49 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service State College PA
649 PM EDT Sat Aug 12 2023

.SYNOPSIS...
Another round of strong to severe storms targets central
Pennsylvania this afternoon into tonight. Another brief break
in the weather is expected Sunday before more showers and
storms arrive later Monday into early Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Storms beginning to take shape across the area with tornado
watch now in place for locations north of the turnpike. Main
focus remains next round of strong to severe convection for
later today. SLGT risk upgraded to ENH for most of northern and
central PA as a few lines TSRA are expected to cross the Western
and Central Mtns late Sat afternoon and evening. Latest 00Z
model 0-1 KM EHIs indicate a rather high potential for rotating
updrafts and even a few weak tornadoes across the NE quadrant of
our CWA with values in the 2-3.5 M2/S2 range. Heavy rain/flash
flooding is not a major concern at this point. Main threats are
for localized strong/damaging wet microbursts from mini
bows/bkn-s signatures in line segments, triggered by descending
rear inflow jets, with an isolated tornado possible (5%)

&&

.SHORT TERM /SUNDAY NIGHT THROUGH 6 AM SUNDAY/...
Strong storms last through mid to late evening as cold front
doesn't push through the NW Mountains until late tonight.
Showers and isold storms will accompany the front overnight
before moving out by early morning Sunday, with a more
comfortable air mass arriving.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Relatively dry air associated with the frontal passage on
Saturday will allow for a brief period of clearing across much
of central PA for Sunday morning into Monday AM. Seasonable
temperatures are expected to carry throughout this brief period,
with high temperatures expected to be in the upper 70s across
the northern tier and upper 80s across southern zones.

Surface low pressure will track west of PA through the eastern
Great Lakes Monday PM into Tuesday AM. The severe
threat continues to be dependent on destabilization, where the
highest possibility remains in the warm sector of the
approaching frontal boundary. The progression of this surface
low is the biggest uncertainty at this time, as recent guidance
has suggested that movement will become generally slower just
north of the PA/NY border.

Slower progression has potential to bring heavier rainfall
across all of CPA, especially across southern tier where
anomalously high pwats are coupled with the best forcing.
Heavier rainfall on Monday has already been tagged in the WPC
ERO with a Slight (2/4) risk across the southern tier where
aforementioned forcing and moisture is expected to be the most
impactful while the rest of CPA has been tagged with a Marginal
(1/4) for flash flooding.

Rainfall is expected to taper off Wednesday into Thursday
evening as an anomalously strong ridge builds over the area
before a shortwave trough brings PoPs back up into Friday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Tornado watch covers all airfields except KMDT and KLNS. RA,
some heavy, and TSRA, mainly embedded, versus discreet storms,
will continue moving through the airspace through ~02-04Z.

Some MVFR is possible overnight in BR...more toward sunrise.

Outlook...

Sun...Generally VFR conditions outside of spotty lingering
-SHRA.

Mon...Predominantly VFR, with scattered SHRA/TSRA developing
late across the S/W and overspreading the remainder of the area
Monday night.

Tue...Lingering -SHRA poss, mainly N/W.

Wed and Thu...Predominantly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Martin
NEAR TERM...Tyburski
SHORT TERM...DeVoir/Martin
LONG TERM...NPB
AVIATION...Gartner/Tyburski
Hazardous weather outlook, Aug 12, 8:29 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
829 PM EDT Sat Aug 12 2023

PAZ004>006-010-011-037-140030-
Warren-McKean-Potter-Elk-Cameron-Tioga-
829 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ056>059-063>066-140030-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
829 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Scattered strong thunderstorms will be accompanied by localized
damaging winds, frequent lightning and brief heavy rain overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe thunderstorms accompanied by localized
strong to damaging wind gusts and hail are possible Monday afternoon
and early Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-027-028-041-042-045-046-049>053-140030-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Mifflin-
Juniata-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
829 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe thunderstorms accompanied by localized
strong to damaging wind gusts and hail are possible Monday afternoon
and early Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>026-033>036-140030-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
829 PM EDT Sat Aug 12 2023

...SEVERE THUNDERSTORM WATCH 639 IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Monday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Aug 12, 5:45 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
545 PM EDT Sat Aug 12 2023

PAZ012-045-122200-
Southern Clinton PA-Northern Clinton PA-
545 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLINTON COUNTY
THROUGH 600 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lock Haven, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lock Haven, Avis, Dunnstown, Flemington, Castanea, McElhattan and
Lock Haven University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for north central
Pennsylvania.

&&

LAT...LON 4128 7743 4124 7738 4123 7735 4122 7735
      4122 7732 4120 7729 4118 7729 4118 7728
      4112 7727 4109 7737 4117 7765 4130 7757
TIME...MOT...LOC 2145Z 279DEG 25KT 4121 7750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KF
Local storm report, Aug 12, 5:54 PM EDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
554 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Tstm Wnd Dmg     2 NNW Cameron           41.45N 78.18W
08/12/2023                   Cameron            PA   911 Call Center

            Multiple trees down in and around Cameron.
            Time estimated by radar.

&&

NPB
Special weather statement, Aug 12, 6:27 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service State College PA
627 PM EDT Sat Aug 12 2023

PAZ046-049-051-052-122315-
Southern Lycoming PA-Union PA-Northumberland PA-Montour PA-
627 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
NORTHWESTERN MONTOUR...SOUTHEASTERN LYCOMING AND NORTHEASTERN UNION
COUNTIES THROUGH 715 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Williamsport, Montoursville, Muncy, Watsontown, Hughesville,
Montgomery, Duboistown, Allenwood, Elimsport, Lairdsville,
Collomsville, Exchange, Delaware Run, South Williamsport, Garden
View, Turbotville, Oval, McEwensville, Washingtonville and
Salladasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If boating or fishing on or near an area lake or the West branch of
the Susquehanna River, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 900 PM EDT for central and
north central Pennsylvania.

&&

LAT...LON 4116 7658 4115 7664 4108 7661 4104 7663
      4113 7724 4116 7726 4127 7723 4130 7714
      4126 7654
TIME...MOT...LOC 2226Z 281DEG 27KT 4121 7706

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Local storm report, Aug 12, 8:18 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
818 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Tstm Wnd Dmg     3 SSW Biggertown        41.21N 76.52W
08/12/2023                   Columbia           PA   Public

            Multiple trees along with limbs down. Report
            from mPING.

&&

NPB
Local storm report, Aug 12, 8:21 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
821 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     Tstm Wnd Dmg     Millville               41.12N 76.53W
08/12/2023                   Columbia           PA   Public

            Multiple reports from mPING highlight tree
            limbs reported down throughout Millville.

&&

NPB
Local storm report, Aug 12, 8:28 PM EDT, 21 minutes before
Preliminary Local Storm Report...Summary
National Weather Service State College PA
828 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Hail             5 SSW Biggertown        41.20N 76.52W
08/12/2023  E1.00 inch       Columbia           PA   Public

            Report from mPING: Quarter (1.00 in.).

0202 PM     Tstm Wnd Dmg     5 SSE Youngsville       41.79N 79.28W
08/12/2023                   Warren             PA   Trained Spotter

            Reports of multiple trees down near and on
            Route 62. Time estimated by radar.

0320 PM     Tstm Wnd Dmg     1 ENE Picture Rocks     41.29N 76.69W
08/12/2023                   Lycoming           PA   911 Call Center

            Tree and wires down. Time estimated by
            radar.

0348 PM     Tstm Wnd Dmg     3 SSW Biggertown        41.21N 76.52W
08/12/2023                   Columbia           PA   Public

            Multiple trees along with limbs down. Report
            from mPING.

0359 PM     Tstm Wnd Dmg     Millville               41.12N 76.53W
08/12/2023                   Columbia           PA   Public

            Multiple reports from mPING highlight tree
            limbs reported down throughout Millville.

0429 PM     Tstm Wnd Dmg     2 NNW Cameron           41.45N 78.18W
08/12/2023                   Cameron            PA   911 Call Center

            Multiple trees down in and around Cameron.
            Time estimated by radar.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KPIT), 00:00Z

0.8 hours before the tornado, 110 km from the path. August 13, 2023.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 358 joules per kilogram, CIN -92, lifted condensation level 1040 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 122 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-92 J/kg
Surface CAPE
551 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Indiana/Stewart Field (IDI), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The State College radar (KCCX), 80 km away, was scanning. The volume nearest the touchdown began at 00:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of August 12, 2023

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 123:34 AM CDTEF0Montgomery, MO2.540
August 128:56 AM CDTEF1Fulton, KY1.3350$60,000
August 129:13 AM CDTEF1Hickman, KY2.5275$100,000
August 1212:46 PM EDTEF1Hardin, OH2.2200$250,000
August 1211:47 AM CDTEF0Williamson, TN1.940$100,000
August 121:13 PM EDTEF1Marion, OH0.175$23,000
August 121:24 PM EDTEF0Erie, PA0.520$5,000
August 123:20 PM EDTEF0Holmes, OH1.625
August 124:32 PM EDTEF1Luzerne, PA3.3150$100,000
August 126:05 PM EDTEF0Delaware, NY3.7150$15,000
August 127:33 PM EDTEF1Athens, OH2.3300$10,000
August 128:08 PM EDTEF1Washington, PA4.530$350,000
August 128:13 PM EDTEF1Belmont, OH1.620$300,000
August 128:55 PM EDTEF0Cambria, PA0.2100$10,000
August 129:00 PM EDTEF0Northwest Hills Planning Region, CT0.830

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.